Occupational Asthma Reference

Sastre J, del Potro MG, Aguado E, Fernandez-Nieto M, Occupational asthma due to 5-aminosalicylic acid, Occup Environ Med, 2010;67:798-799,

Keywords: Spain, new cause, drug manufacturer, 5-ASA, challenge

Known Authors

Joaquin Sastre, Fundacion Jimenez Diaz, Madrid Joaquin Sastre

If you would like to become a known author and have your picture displayed along with your papers then please get in touch from the contact page. Known authors can choose to receive emails when their papers receive comments.

Abstract

Occupational asthma due to 5-aminosalicylic acid 5-Aminosalicylic acid (5-ASA) is an antiinflammatory drug with a structural resemblance to phenacetin and is widely used to treat inflammatory bowel diseases. 5-ASA is
the active constituent of sulphasalazine and sulphapyridine is its transport molecule. Some studies suggest that the serious adverse effects of the drug are in many cases due to sulphapyridine; however, at least in some patients, the adverse effects of sulphasalazine are attributable to 5-ASA itself.1 2
Pharmaceutical development has concentrated on delivering 5-ASA to the mucosa of the small intestine and colon using other inert carriers such as mesalazine. Blood dyscrasias, hepatitis, pancreatitis, pericarditis,
pneumonitis and serious skin reactions have been reported in patients treated with sulphasalazine. Allergy to ASA and other salicylates, such as aspirin, has been reported.3 We report a case of occupational asthma due to 5-ASA.
A 56-year-old man complained of cough, dyspnea and wheezing 1 month after beginning work manufacturing a drug containing 5-ASA, in spite of taking measures to protect his skin and respiratory system. Symptoms typically appeared 6 h after the start of shifts. Symptoms worsened with the passing
of time. The patient was treated with salbutamol as needed. For the last 30 years he has worked for a pharmaceutical company manufacturing various drugs. The man was diagnosed with occupational asthma caused by amoxicillin 29 years ago and with nasal polyposis 7 years ago. He currently works in the manufacture of levofloxacin and tolerates oral amoxicillin and ibuprofen. The patient was evaluated 6 months after he had discontinued his
contact with 5-ASA. Physical examination, blood tests and spirometry results were normal. Skin prick tests with common inhalants showed positive results to grass pollen, with a negative reaction to 5-ASA (10 mg/ml). Methacholine PC20 was >16 mg/ml, fraction of exhaled nitric oxide (FENO) level was 32 ppb, and sputum induced by hypertonic saline inhalation and
processed as previously described,4 showed no eosinophils. After signed informed consent was provided by the patient, an exposure challenge was carried out with a placebo (lactose as sham exposure) in a 7m3 chamber for 30 min. The results showed no changes in FEV1 over 24 h, as measured hourly with a computerised flow metre (Amos, Jaeger, Germany) while respecting sleep time. On visit 2, the patient was exposed to 5-ASA (5% in lactose) in the chamber at a mean concentration of 2.65 mg/m3 for a total of 30 min. A late response, with a maximum fall in FEV1 of 16%, was elicited 9 h after the challenge. At 24 h after the challenge, methacholine PC20 level was
10 mg/ml, FENO level was 53 ppb and induced sputum showed 65% eosinophils.
The above results demonstrate that 5-ASA inhalation was able to induce an eosinophilic asthmatic reaction and, while the underlying mechanism causing this event is still unknown, it appears to be similar to that of other low-molecular-weight agents causing immunologic occupational asthma. To our
knowledge, this is the first report of occupational asthma due to 5-aminosalicylic acid.

Joaqui ´n Sastre,1,2 Manuela Garci ´a del Potro,1
Erika Aguado,1 Mar Ferna´ndez-Nieto1,2

Plain text: Occupational asthma due to 5-aminosalicylic acid 5-Aminosalicylic acid (5-ASA) is an antiinflammatory drug with a structural resemblance to phenacetin and is widely used to treat inflammatory bowel diseases. 5-ASA is the active constituent of sulphasalazine and sulphapyridine is its transport molecule. Some studies suggest that the serious adverse effects of the drug are in many cases due to sulphapyridine; however, at least in some patients, the adverse effects of sulphasalazine are attributable to 5-ASA itself.1 2 Pharmaceutical development has concentrated on delivering 5-ASA to the mucosa of the small intestine and colon using other inert carriers such as mesalazine. Blood dyscrasias, hepatitis, pancreatitis, pericarditis, pneumonitis and serious skin reactions have been reported in patients treated with sulphasalazine. Allergy to ASA and other salicylates, such as aspirin, has been reported.3 We report a case of occupational asthma due to 5-ASA. A 56-year-old man complained of cough, dyspnea and wheezing 1 month after beginning work manufacturing a drug containing 5-ASA, in spite of taking measures to protect his skin and respiratory system. Symptoms typically appeared 6 h after the start of shifts. Symptoms worsened with the passing of time. The patient was treated with salbutamol as needed. For the last 30 years he has worked for a pharmaceutical company manufacturing various drugs. The man was diagnosed with occupational asthma caused by amoxicillin 29 years ago and with nasal polyposis 7 years ago. He currently works in the manufacture of levofloxacin and tolerates oral amoxicillin and ibuprofen. The patient was evaluated 6 months after he had discontinued his contact with 5-ASA. Physical examination, blood tests and spirometry results were normal. Skin prick tests with common inhalants showed positive results to grass pollen, with a negative reaction to 5-ASA (10 mg/ml). Methacholine PC20 was >16 mg/ml, fraction of exhaled nitric oxide (FENO) level was 32 ppb, and sputum induced by hypertonic saline inhalation and processed as previously described,4 showed no eosinophils. After signed informed consent was provided by the patient, an exposure challenge was carried out with a placebo (lactose as sham exposure) in a 7m3 chamber for 30 min. The results showed no changes in FEV1 over 24 h, as measured hourly with a computerised flow metre (Amos, Jaeger, Germany) while respecting sleep time. On visit 2, the patient was exposed to 5-ASA (5% in lactose) in the chamber at a mean concentration of 2.65 mg/m3 for a total of 30 min. A late response, with a maximum fall in FEV1 of 16%, was elicited 9 h after the challenge. At 24 h after the challenge, methacholine PC20 level was 10 mg/ml, FENO level was 53 ppb and induced sputum showed 65% eosinophils. The above results demonstrate that 5-ASA inhalation was able to induce an eosinophilic asthmatic reaction and, while the underlying mechanism causing this event is still unknown, it appears to be similar to that of other low-molecular-weight agents causing immunologic occupational asthma. To our knowledge, this is the first report of occupational asthma due to 5-aminosalicylic acid. Joaqui 'n Sastre,1,2 Manuela Garci 'a del Potro,1 Erika Aguado,1 Mar Ferna'ndez-Nieto1,2

Full Text

Full text of this reference not available

Please Log In or Register to add the full text to this reference

Associated Questions

There are no associations for this paper.

Please Log In or Register to put forward this reference as evidence to a question.

Comments

Please sign in or register to add your thoughts.


Oasys and occupational asthma smoke logo